Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 28, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2015, 7:20 PM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2015, 7:20 PM CDT (00:20 UTC)
- Expired
- Jun 21, 2015, 8:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benson County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 102 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:23 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
178
WUUS53 KFGF 220020
SVRFGF
NDC005-071-095-220115-
/O.NEW.KFGF.SV.W.0028.150622T0020Z-150622T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT SUN JUN 21 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHERN TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA...
* UNTIL 815 PM CDT
* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUGBY...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PLEASANT LAKE AROUND 730 PM CDT.
KNOX AROUND 735 PM CDT.
YORK AROUND 740 PM CDT.
LEEDS AROUND 750 PM CDT.
CHURCHS FERRY AND MAZA AROUND 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.
LAT...LON 4837 9985 4837 9950 4843 9949 4845 9891
4810 9894 4821 9984
TIME...MOT...LOC 0019Z 271DEG 43KT 4832 9996
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
HOPKINS2 follow-up statements
200
WWUS53 KFGF 220051
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT SUN JUN 21 2015
NDC095-220100-
/O.CAN.KFGF.SV.W.0028.000000T0000Z-150622T0115Z/
TOWNER ND-
751 PM CDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TOWNER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.
LAT...LON 4837 9970 4837 9892 4810 9894 4820 9976
TIME...MOT...LOC 0050Z 271DEG 43KT 4831 9940
$$
NDC005-071-220115-
/O.CON.KFGF.SV.W.0028.000000T0000Z-150622T0115Z/
RAMSEY ND-BENSON ND-
751 PM CDT SUN JUN 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WEST CENTRAL RAMSEY AND NORTHWESTERN BENSON COUNTIES...
AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEEDS...OR 27
MILES EAST OF RUGBY...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
CHURCHS FERRY AROUND 800 PM CDT.
PENN AROUND 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.
LAT...LON 4837 9970 4837 9892 4810 9894 4820 9976
TIME...MOT...LOC 0050Z 271DEG 43KT 4831 9940
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
HOPKINS326
WWUS53 KFGF 220107
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT SUN JUN 21 2015
NDC005-071-220117-
/O.EXP.KFGF.SV.W.0028.000000T0000Z-150622T0115Z/
RAMSEY ND-BENSON ND-
807 PM CDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RAMSEY AND
NORTHWESTERN BENSON COUNTIES WILL EXPIRE AT 815 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.
LAT...LON 4837 9970 4837 9892 4810 9894 4820 9976
TIME...MOT...LOC 0106Z 271DEG 43KT 4831 9940
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:03 PM CDT, 17 minutes earlier.
Area forecast discussion, Jun 21, 7:03 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 703 PM CDT SUN JUN 21 2015 .UPDATE... ISSUED AT 703 PM CDT SUN JUN 21 2015 INCREASED POPS AS CONFIDENCE THAT MOST AREAS WILL RECEIVE MEASURABLE PRECIP HAS INCREASED. THE MAIN CONCERN WILL REMAIN THE SEVERE THREAT THIS EVENING INTO THE OVERNIGHT HOURS. LATEST CAM GUIDANCE SUGGESTS STRONGER WIND GUSTS WILL BE THE MAIN THREAT...WHICH MAKES SENSE GIVEN RELATIVELY HIGH FREEZING LEVELS...WITH WEAKER INSTABILITY AND VERY STRONG DEEP LAYER SHEAR. IN FACT...CURRENT MESO-ANALYSIS SHOWS MLCAPE 1000-2000 J/KG ACROSS WESTERN/CENTRAL NORTH DAKOTA...WHICH QUICKLY DROPS TO A STABLE ATMOSPHERE INTO THE RED RIVER VALLEY. THERE IS A RATHER STRONG INSTABILITY GRADIENT SET UP FROM CENTRAL NORTH DAKOTA INTO THE SOUTHERN RED RIVER VALLEY...AND WOULD IMAGINE THE STRONGER STORMS WILL TRACK ALONG THIS FEATURE. THIS SETS THE STAGE FOR THE ACTIVITY TO ORGANIZE ACROSS CENTRAL NORTH DAKOTA...AND TRACK SOME SORT OF STRONGER MCS INTO SE ND. CURRENT HRRR DEPICTS THIS SCENARIO...WITH A BOW TYPE FEATURE TRACKING INTO SE ND OR POSSIBLY JUST SOUTH OF THIS FA. TO THE NORTH...INTO THE MORE STABLE ATMOSPHERE...GIVEN THE STRONG DEEP LAYER SHEAR AND STRONG MID- LEVEL WINDS IT WILL NOT TAKE MUCH TO GENERATE NEAR SEVERE WIND GUSTS...HOWEVER THESE REPORTS WOULD LIKELY BE MOSTLY SUB-SEVERE AND NOT AS WIDESPREAD GIVEN THE VERY WEAK INSTABILITY. THERE IS ANOTHER UPPER WAVE THAT WILL LIKELY LEAD TO ANOTHER CONVECTIVE COMPLEX LATER TONIGHT...BUT TRACK SOUTH OF THIS FORECAST AREA. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 304 PM CDT SUN JUN 21 2015 FCST THINKING ON TRACK. INITIAL SUPERCELLS DEVELOPING IN ERN MT AND FAR NW ND IN AREA OF DEEP LAYERED SHEAR WITH ASSOCIATED SHORT WAVE. THESE STORMS WILL MOVE EAST AND DEVELOP SOUTH AS IT MOVES INTO WRN ND AND THEN INTO CNTRL ND LATE AFTN/EARLY EVENING. MAIN THREAT WILL EVOLVE INTO A SQUALL LINE WITH WIND POTENTIAL AS IT MOVES INTO PARTS OF ERN ND LATE EVENING/OVERNIGHT. EXACTLY WHERE/WHEN THIS HAPPENS IS AS USUAL UNCERTAIN. MAIN EMPHASIS AFTER MIDNIGHT SEEMS TO TRANSITION A BIT INTO SOUTH DAKOTA WITH WIND EVENT THAT WILL TRANSLATE INTO CNTRL/SRN MN. PREV FCST WAS PRETTY GOOD WITH THIS AND ONLY MINOR TWEEKS NEEDED. PRECIP CHANCES WILL END MONDAY MORNING IN ERN ND AND IN NW MN IN THE AFTN AS SOME SHOWERS REMAIN IN THE MOISTURE BEHIND THE SHORT WAVE. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 304 PM CDT SUN JUN 21 2015 ON TUESDAY GENERALLY DRY....BUT ENOUGH COOL AIR ALOFT COMBINED WITH TEMPS CLOSE TO 80 IN THE NRN FCST AREA WILL BRING ISOLD CHC OF STORMS. BETTER CHANCE COMES WEDNESDAY AS NEXT WAVE MOVES THROUGH. FOR WEDNESDAY THROUGH SUNDAY... SPLIT FLOW REMAINS ACROSS NORTHAMERICA WITH NORTHERN STREAM OVER CENTRAL AND EASTERN CANADA AND SOUTHERN STREAM OVER THE NORTHERN STATES. LONG WAVE PATTERN AMPLIFIES THIS PERIOD WITH LONG WAVE RIDGE BUILDING OVER WESTERN NORTH AMERICA AND TROUGH OVER EASTERN CANADA/GREAT LAKE STATES. THE ECMWF WAS THE FASTER SOLUTION COMPARED TO THE GFS THROUGH THE PERIOD. HOWEVER THE ECMWF WAS TRENDING FASTER OVER THE LAST COUPLE RUNS WHILE THE GFS WAS TRENDING SLOWER. WILL BLEND THE ECMWF AND GFS. UPPER AIR PATTERN EXPECTED TO AMPLIFY AFTER A SHORT WAVE DIGS INTO THE CENTRAL US ON FRI NIGHT/SAT. HIGH TEMPS WERE DECREASED ABOUT TWO DEGREES FOR THU. LITTLE CHANGE FOR FRI AND SAT AND HIGH TEMPS INCREASED ONE TO TWO DEGREES FOR SUN COMPARED TO THIS MORNINGS FORECAST PACKAGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 703 PM CDT SUN JUN 21 2015 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH MOST TAF SITES THIS EVENING AND OVERNIGHT. THERE COULD BE BRIEF PERIODS OF MVFR CONDITIONS...BUT NOT LONG LIVED. GUSTY NORTHWEST WINDS ON MONDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...RIDDLE LONG TERM...HOPPES/RIDDLE AVIATION...TG
Hazardous weather outlook, Jun 21, 4:30 AM CDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 430 AM CDT SUN JUN 21 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 430 AM CDT SUN JUN 21 2015 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IN EASTERN NORTH DAKOTA AND PORTIONS OF WEST CENTRAL MINNESOTA... ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IN THE NORTHERN RED RIVER VALLEY AND PORTIONS OF NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE ALONG AND WEST OF THE RED RIVER VALLEY AFTER 7 PM AND CONTINUE THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A LARGER MORE INTENSE COMPLEX OF THUNDERSTORMS MAY MOVE ACROSS THE EXTREME SOUTHERN RED RIVER VALLEY AFTER MIDNIGHT...WITH DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jun 21, 1:41 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 PM CDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 1 S SOUTHAM 48.14N 98.55W
06/20/2015 E1.50 INCH RAMSEY ND PUBLIC
TIME ESTIMATED FROM RADAR.
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:36 PM CDT | Tornado Warning | FGF | Benson, Towner | 26 min |
| Jun 21, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 61 min |
| Jun 21, 11:20 PM CDT | Special Weather Statement | FGF | Steele | 55 min |
| Jun 21, 11:26 PM CDT | Special Weather Statement | FGF | Steele, Traill | 64 min |
| Jun 22, 12:38 AM CDT | Special Weather Statement | FGF | Cass | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.